Colorado, 2007

Flood in Colorado, January 17 to 22, 2007

January 17 to 22, 2007 · NWS GJT · 1 event in 1 county or zone

An extended period of bitter cold temperatures caused an ice jam to form on the White River a short distance downstream from Meeker. Frazzle ice caused the jam which resulted in elevated river levels and some minor lowland flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An extended period of bitter cold temperatures caused an ice jam to form on the White River a short distance downstream from Meeker. Frazzle ice caused the jam which resulted in elevated river levels and some minor lowland flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 17, 3:05 AM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jan 17, 3:05 AM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 AM MST WED JAN 17 2007

.SHORT-TERM (TODAY THROUGH THURSDAY NIGHT)...
WEAK UPPER LOW MOVES EWRD OUT OF COLORADO TODAY WITH ALMOST NO
SIGNATURE ON WV LOOP. EXPECT NO PCPN ASSOCIATED WITH THIS FEATURE.
MEANWHILE TO OUR WEST UPPER CLOSED LOW MOVES DOWN THE CA COAST
WHILE TO THE NORTH ANOTHER SHORT WAVE MOVES INTO MT.  NEITHER WILL
AFFECT OUR CWA OTHER THAN TO PRODUCE A NW FLOW ALOFT WITH LIMITED
MSTR AND WEAK COLD ADVECTION ALOFT OVER THE N IN WAKE OF SYSTEM
MOVING INTO PLAINS. TONIGHT THE NRN ROCKIES SHORT WV DROPS INTO ERN
WY BRUSHING THE NRN PART OF OUR CWA WITH ENOUGH MSTR AND ASCENT TO
WARRANT ISOLD POPS MTNS OF THAT REGION. GFS SLIGHTLY MORE GENEROUS
WITH QPF THAN NAM WHICH SHOWS VERY LITTLE...THUS REASONING FOR LOW
POPS.

LITTLE IN THE WAY OF SIGNIFICANT WX EXPECTED THURSDAY AS LOW OFF CA
SINKS SWRD INTO NRN BAJA AND WEAK SHRT WV IN NRN BRANCH MOVES INTO
THE NRN PART OF OUR CWA. WILL LEAVE ISOLD POPS IN TO COVER MTNS
NORTH OF I-70. WEAK DEFORMATION ZONE SETS UP NEAR THE 4 CORNERS
THURSDAY NIGHT...OTHERWISE WEAK RIDGING AS UPPER LOW MOVES INTO
CNTRL AZ. MSTR PROGGED TO REMAIN TO SOUTH AND WITH LITTLE FORCING
EXPECT NO PCPN.

SOME MODERATION IN MIN TEMPS DUE TO CLOUD COVER OVER THE NORTH
TONIGHT OTHERWISE NO BIG CHANGES ARE EXPECTED ESPECIALLY
VALLEYS...EXCEPTION IS EXTREME SOUTH WHERE SLOW MODERATION TO TEMPS
ABOVE FREEZING POSSIBLE. CONTINUE TO KEEP MAX TEMPS WELL
BELOW GUIDANCE VALUES.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
MODELS APPEAR IN BETTER AGREEMENT FOR FRI THROUGH SUN TIME FRAME WITH
MORE CONSISTENCY THE LAST FEW RUNS. CLOSE LOW OVER AZ IS PROJECTED TO
SLOWLY FILL AND LIFT NORTHEAST THROUGH NM. 500 MB LOW PROJECTED TO
REMAIN CLOSED WHEN IT REACHES THE PANHANDLE SUN MORNING. THE COL OF
INDETERMINENT WINDS OVER THE AREA FRI AND SAT IS REPLACES BY
STRENGTHENING NORTHWEST FLOW ALOFT ON SUNDAY.

A SERIES OF SMALLISH SHORTWAVE TROUGHS DIVE SOUTH WITHIN THE
NORTHWESTERLIES...DEEPENING THE TROUGH IN THE MIDWEST AND REENFORCING
THE COLD AIR IN EASTERN UT AND WESTERN CO MONDAY THROUGH WED. SUNDAY
NIGHT AND MONDAY APPEAR TO HAVE THE BEST CHANCE OF PRECIPITATION
ACROSS THE CWA...THEN MOISTURE AND ENERGY SLIDE EAST TUE AND WED.
HAVE KEPT TEMPS BELOW GUIDANCE...ESPECIALLY DURING THE DAY...UNTIL
THE INCREASING CLOUDS OVER THE WEEKEND PREVENT OVERNIGHT TEMPS FROM
DROPPING SO LOW.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

MC/CC
Hazardous weather outlook, Jan 17, 3:06 AM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
306 AM MST WED JAN 17 2007

COZ001>014-017>023-UTZ022>025-027>029-181100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
306 AM MST WED JAN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WILL BE PRESENT THIS MORNING IN SOME OF THE VALLEYS
CAUSING REDUCED VISIBILITY. MINIMUM TEMPERATURES TONIGHT WILL
MODERATE A LITTLE AS CLOUD COVER INCREASES OVER THE NORTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF MOUNTAIN SNOW SHOWERS THURSDAY...AND
AGAIN SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

MC/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rio Blanco

When
January 17, 8:00 AM MST to January 22, 8:00 AM MST
Where
Rio Blanco County, Meeker to 2 mi WSW of Meeker
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
40.030, -107.920

Lowland flooding occurred in the Meeker area along the White River. Minor flooding was reported in the Stagecoach Trailer Park near the intersection of Highways 13 and 64. Residents from 18 of the 20 trailer homes had to be evacuated. Some agricultural land, including a corral, were also flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10645.